Chemical leucoderma is defined as hypopigmentation or vitiligo-like hypomelanosis caused by repeated chemical exposure, and the diagnosis can be made clinically. Chemical leucoderma induced by fentanyl transdermal patches is rare. This case report involves a 53-year-old man with chronic back pain caused by herniated nucleus pulposus at the L4–L5 level. The patient had used fentanyl transdermal patches for about 2 years. Depigmented lesions were observed in the areas where fentanyl transdermal patches had been applied. Chemical leucoderma was the most likely diagnosis. There remains a debate regarding whether there is a fentanyl dose–response relationship and whether the duration of exposure is relevant. Spontaneous repigmentation may occur after discontinuing the chemical exposure, and follow-ups are recommended to monitor whether spontaneous repigmentation occurs. Additionally, several treatment options have been proposed as specific treatments for chemical leucoderma, including psoralens, corticosteroids, calcineurin inhibitors, immunosuppressive agents and phototherapy.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors All authors were physicians who look after the patient. SW collected the patient’s information from the electronic medical record. SW and AW drafted the manuscript. All authors read and approve the final version of the manuscript.
Funding This work was partially supported by Walailak University under the new strategic research (P2P) project (phase 2), Walailak University, Thailand.
Disclaimer The funding body had no role in study design, data collection and analysis, decision to publish, or preparation of the manuscript.
Competing interests None declared.
Provenance and peer review Not commissioned; internally peer reviewed.